Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Aberdeen, SD

June 6, 2020Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2020, 9:12 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2020, 9:12 PM MDT (03:12 UTC)
Expired
Jun 6, 2020, 10:00 PM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:20 PM MDTTSTM WND GST 80Firesteel, SDTIME ESTIMATED FROM RADAR.
Jun 6, 9:32 PM MDTTSTM WND GST 605 S Morristown, SDESTIMATED 60 MPH WINDS. AN OLIVE TREE WAS BLOWN DOWN TOO. TIME ESTIMATED ON RADAR.
Jun 6, 9:37 PM MDTTSTM WND GST 702 Wsw Whitlocks Bay Rec, SDGRAVEL BEING LIFTED OFF THE ROAD BY THE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KABR 070312
SVRABR
SDC031-041-070400-
/O.NEW.KABR.SV.W.0021.200607T0312Z-200607T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
912 PM MDT Sat Jun 6 2020

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Corson County in north central South Dakota...
  Dewey County in north central South Dakota...

* Until 1000 PM MDT.

* At 912 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles east of Glad Valley to near Green Grass to
  Lake Oahe, moving north at 70 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Mclaughlin, Timber Lake, Wakpala, Mcintosh, Isabel, Morristown,
  Firesteel, Watauga, Little Moreau Rec Area, Trail City, Mahto,
  Swiftbird, Green Grass, Black Horse, Laplant, Kenel, Parade,
  Ridgeview, Tiospaye Topa School and Swiftbird Day School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Northcentral South Dakota. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 4594 10200 4594 10050 4587 10039 4569 10031
      4565 10041 4554 10049 4550 10036 4539 10028
      4509 10033 4502 10028 4501 10042 4487 10039
      4476 10054 4483 10069 4476 10073 4477 10093
      4504 10114 4518 10149 4547 10147 4547 10200
TIME...MOT...LOC 0312Z 189DEG 62KT 4537 10163 4515 10112 4479 10085 

HAIL...0.88IN
WIND...70MPH
 
$$

Connelly
1 follow-up statement
185 
WWUS53 KABR 070335
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
935 PM MDT Sat Jun 6 2020

SDC031-041-070400-
/O.CON.KABR.SV.W.0021.000000T0000Z-200607T0400Z/
Corson SD-Dewey SD-
935 PM MDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CORSON AND EASTERN DEWEY COUNTIES...

At 935 PM MDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Mcintosh to near Little Eagle to
near Lake Oahe, moving north at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mclaughlin, Timber Lake, Wakpala, Mcintosh, Watauga, Trail City,
Mahto, Swiftbird, Black Horse, Laplant, Kenel, Tiospaye Topa School,
Swiftbird Day School, Grand River Casino, northern Lake Oahe, White
Horse, Bullhead, Little Eagle, Walker and Blackfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10050 4587 10039 4569 10031 4565 10041
      4554 10049 4550 10036 4539 10028 4509 10033
      4502 10028 4501 10042 4487 10039 4476 10054
      4483 10069 4476 10073 4515 10079 4552 10120
      4575 10167 4594 10166
TIME...MOT...LOC 0335Z 196DEG 70KT 4605 10122 4561 10085 4500 10047 

HAIL...<.75IN
WIND...60MPH
 
$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 8:56 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 6, 8:56 PM MDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
956 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 946 PM CDT Sat Jun 6 2020

Two Severe Thunderstorm Watches now over the CWA...264 going until
06Z...and 265 going until 09Z. This squall line moving through the
state has been a prolific wind producer, persistently generating
severe thunderstorm wind gusts between 60 and 75 mph. The line of
storms, itself, has been racing along at 55 to 60 mph at times.
Strongly sheared environment and plenty of instability around. The
near storm environment remains favorable (storm complex moving
through much larger amounts of low level moist air to feed the
storms within strong low/mid-level waa and upper level jet
support) for this squall-line to continue generating strong wind
gusts while the cold pool/shear balance remains.

UPDATE Issued at 702 PM CDT Sat Jun 6 2020

See below for an aviation forecast discussion for the 00Z TAFs.

Mesoscale Discussion:

Severe Thunderstorm Watch 264 in effect until 06Z covers the
Missouri River valley (east and west-river) counties. Watching a
large and dangerous squall-line type of line of storms working out
of Wyoming and western Nebraska. Lots of severe thunderstorm wind
reports coming out of this large convective system. Further east,
within the warm air advection/moisture advection elevating off
the warm front, have already seen one very large supercellular
structure going up over southeast South Dakota including some
additional weaker convection over southern/southeastern portions
of this CWA. Continuing to watch the severe convection into the
western CWA within the next few hours, and continuing to monitor
the southern/southeastern forecast zones for any additional
elevated potentially strong thunderstorms.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 319 PM CDT Sat Jun 6 2020

Currently looking at a low pressure system over eastern
Montana/Wyoming, with a warm front extending from it along the South
Dakota/Nebraska border. Main challenge in the short term is severe
weather chances tonight and again later in the day Sunday. Scattered
showers and thunderstorms have occurred in association with a warm
front across a good portion of the area today, with just a couple
reports of very small hail. This activity looks to push off to the
east by this evening. The bigger concern comes later tonight as a 50
to 60 knot low level jet develops in conjunction with a line of
storms expected to move in from the west. Lapse rates increase to
around 6.5-8 degrees C/km as well, which should aid in creating the
potential for strong winds gusts with the line of storms. The best
timing for this line to move through based of current CAMS looks to
be between 02Z and 09Z. Things then quiet down for a bit, with more
sun expected on Sunday. The warm front slides north, allowing for
very warm and moist air to move into the region. Temperatures rise
into the 90s with dewpoints well into the 60s, which will allow for
strong instability to develop before the cold front associated with
the low reaches the area. By 18Z Sunday, CAPE values in excess of
3500 J/kg will develop over the eastern CWA, then will increase to
almost 5000 J/kg by late afternoon. The one hindering factor for
convective development will be a bit of a CAP. but CAMS all pretty
much agree that the CAP will likely break and storms will develop.
Gusty winds and hail will be the main threats, but as bulk shear
increases to 55 to 70 knots late in the afternoon, cannot rule out a
tornado or two. These storms look to come to an end around 06Z
Monday.

Low temperatures tonight will range from the lower 60s northwest to
the lower 70s southeast, with highs in the 90s on Sunday. Lows
Sunday night will range from the upper 50s northwest to the lower
70s east Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jun 6 2020

The period begins on Monday with a cold front slowly moving eastward
across the CWA. Convection should develop along the front during the
late afternoon hours over northern Nebraska and southeast SD. Fueled
by a 40 knot LLJ, these storms should progress northeast over the
eastern half of the CWA Monday night into Tuesday. Training
thunderstorms will be possible with locally heavy rainfall the main
threat Monday night. Rainfall amounts of 1 to 3 inches could be
possible. Once the front pushes east the region, the CWA will see
much cooler and dry conditions. High temperatures for the rest of
the work week will only reach the upper 60s, to the mid 70s.
Additional showers and thunderstorms will be possible on Tuesday due
to the remnants of Cristobal. High pressure should slide over the
region on Friday and Saturday with dry and less windy conditions
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 702 PM CDT Sat Jun 6 2020

Terminals KABR,KATY,KPIR,KMBG

Low level wind shear will be possible overnight, given the strong
southerly winds that are forecast to persist into Sunday. Strong
to severe thunderstorms are probable, including very strong winds.
Storms clear off by morning to reset the atmosphere for
potentially another round of strong storms on Sunday afternoon and
evening.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.***

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jun 6, 2:42 AM MDT, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
342 AM CDT Sat Jun 6 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
342 AM CDT Sat Jun 6 2020 /242 AM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A couple of rounds of thunderstorm activity expected for the region
through the weekend. Initially, weak storms that are currently
developing west river will move across the northern half of the
state. Not anticipating widespread severe weather with this activity
however. Another round of storm development is expected west river
this afternoon and pushes into central South Dakota this evening and
into eastern South Dakota and western Minnesota overnight. This
round of storms will form in an environment that will favor strong
winds and large hail, with an isolated tornado or two possible. Heavy
rain potential also exists with this wave of storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of storms will form in the afternoon Sunday, again
with a large hail, strong wind threat, in addition to an isolated
tornado or two potential. The focus for this round of storms is
mainly from the James valley and points east. Heavy rain potential
also exists with this wave of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:21 PM MDTSevere Thunderstorm WarningABRJones, Lyman, Stanley39 min
Jun 6, 8:24 PM MDTSevere Thunderstorm WarningABRCorson, Dewey51 min
Jun 6, 8:36 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully39 min
Jun 6, 8:59 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Jones, Lyman, Potter and 2 more46 min
Jun 6, 9:47 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman39 min
Jun 6, 9:52 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hughes, Hyde, McPherson and 3 more35 min
Jun 7, 3:47 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley43 min
Jun 7, 4:07 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Sully38 min
Jun 7, 4:32 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Sully43 min
Jun 7, 4:37 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley38 min
Jun 7, 4:49 PM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth41 min
Jun 7, 4:53 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson22 min
Jun 7, 5:00 PM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth45 min
Jun 7, 5:10 PM MDTSevere Thunderstorm WarningABRJones35 min
Jun 7, 5:13 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Hyde, Potter47 min
Jun 7, 5:14 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully29 min
Jun 7, 5:16 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson44 min
Jun 7, 5:22 PM MDTTornado WarningABRFaulk17 min
Jun 7, 5:41 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson27 min
Jun 7, 5:46 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink44 min
Jun 7, 5:49 PM MDTSevere Thunderstorm WarningABRJones, Lyman41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.